Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 36, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 7, 2014, 7:05 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2014, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 7, 2014, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 60 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -121 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:39 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 7, 3:39 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 339 PM CDT MON JUL 7 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 339 PM CDT MON JUL 7 2014 MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING...WITH A FEW STORMS POSSIBLY BECOMING STRONG ACROSS NW WI. ADDITIONAL SHOWERS AND STORMS WILL BE POSSIBLE TONIGHT AND EARLY TUE MORNING...WITH A BRIEF BREAK LATE TUE MORNING AND MORE CONVECTIVE DEVELOPMENT AGAIN TUE AFTERNOON. TEMPERATURES WILL BE NOTICEABLY COOLER ON TUESDAY AS WELL. BROAD UPPER TROUGH OVER MANITOBA AND ONTARIO WILL ROTATE A COUPLE EMBEDDED SHRT WVS ACROSS THE UPPER MIDWEST TODAY AND TOMORROW. THE MAIN SFC LOW OVER S-CENTRAL MANITOBA WILL SPLIT OFF TO THE EAST AND LEAVE A TRAILING INVERTED TROUGH OVER THE WRN GREAT LAKES AREA TONIGHT AND INTO EARLY TUESDAY. THE LARGE SCALE LIFT FROM A S/W DROPPING SWD THROUGH THE REGION THIS AFTERNOON COMBINED WITH MODEST DEEP LAYER SHEAR AROUND 30-40 KT...STEEP LOW LVL LAPSE RATES AND A MU CAPE VALUES 1000-2000 J/KG HAVE ALLOW SCATTERED CONVECTION TO DEVELOP AND INCREASE IN INTENSITY THIS AFTERNOON. THE FAVORABLE ENVIRONMENT FOR STRONG AND POSSIBLY SEVERE STORMS WILL EXIST THROUGH THE EARLY TO MID EVENING. BY THE TIME THE SUN BEGINS TO SET...THE BL WILL BEGIN TO STABILIZE AND ALLOW MUCH OF THE WIDESPREAD CONVECTION TO DIMINISH IN COVERAGE AND INTENSITY. THERE WILL STILL BE ENOUGH FORCING TO PRODUCE ELEVATED CONVECTION THROUGH THE NIGHT...AND FOCUS THE PRECIP ALONG THE AXIS OF THE SFC TROUGH. THE HEAVIEST PRECIP IS EXPECTED LATE THIS EVENING THROUGH LATE TONIGHT FROM THE ARROWHEAD INTO NW WI. COULD SEE UP TO A HALF INCH OF RAINFALL IN ISOLATED LOCATIONS. THE CONVECTIVE ACTIVITY WILL SUBSIDE EARLY TUE MORNING AND THROUGH LATE IN THE MORNING. THE SFC INVERTED TROUGH WILL LINGER ACROSS THE ERN HALF OF THE FORECAST AREA AND INTERACT WITH A DESTABILIZING AIR MASS ONCE AGAIN TUE AFTERNOON...PRODUCING ANOTHER ROUND OF SHOWERS AND STORMS. A STRONGER PUSH OF COOL AIR WILL MAKE ITS WAY IN FROM THE NORTH ON TUESDAY AND ALLOW TEMPERATURES TO ONLY REACH INTO THE 70S...WITH MUCH LOWER HUMIDITIES AS WELL. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 339 PM CDT MON JUL 7 2014 THE MIDDLE OF THE WEEK IS EXPECTED TO BE PRIMARILY DRY AND SLIGHTLY COOLER THAN NORMAL. THERE COULD BE LINGERING LIGHT SHOWERS ACROSS THE EASTERN FORECAST AREA TUESDAY NIGHT WITH THE PASSAGE OF A SHORTWAVE IN THE COOL NNW FLOW. OTHERWISE...HIGH PRESSURE WILL MOVE INTO THE REGION AND PROVIDE A COOL AND SUNNY DAY WEDNESDAY. THE HIGH PRESSURE WILL CONTINUE TO SHIFT EAST THROUGH THE REGION WEDNESDAY NIGHT AND THURSDAY. THURSDAY WILL BE WARMER AS SOUTHERLY WINDS DEVELOP AND BEGIN TO PUMP WARMER AND MORE MOIST AIR INTO THE NORTHERN PLAINS AND UPPER MIDWEST. SOME MODELS INDICATE VERY LIGHT PCPN IN NE MINNESOTA THURSDAY...BUT I KEPT THE FORECAST DRY DUE TO THE LACK OF ANY PROMINENT FEATURE THAT WOULD HELP INITIATE STORMS DURING THE AFTERNOON. CHANCES FOR SHOWERS AND STORMS WILL INCREASE THURSDAY NIGHT AND FRIDAY AS A COLD FRONT APPROACHES AND THEN MOVES THROUGH THE REGION. THE SHOWERS AND STORMS COULD LINGER FRIDAY NIGHT DEPENDING ON THE TIMING OF THE COLD FRONT. THE ECMWF IS SLOWER WITH THE PROGRESSION OF THE FRONT. THERE IS SOME UNCERTAINTY ABOUT THE WEEKEND DUE TO SIGNIFICANT DIFFERENCES BETWEEN THE ECMWF AND GFS. THE GFS IS SUGGESTING SATURDAY WILL BE DRY DUE TO THE HIGH PRESSURE BEING OVER THE REGION. HOWEVER...THE ECMWF HAS THE HIGH PRESSURE FARTHER WEST AND COOL NW FLOW OVER THE NORTHLAND. THE ECMWF SUGGESTS A LOW CHANCES OF DIURNAL HEATING SHOWERS AND STORMS IN THE LATE AFTERNOON AND EVENING. AS FOR SUNDAY...THE ECMWF IS MUCH QUICKER AT DROPPING A LARGE UPPER LEVEL LOW IN CANADA SOUTH TO NW ONTARIO THAN THE GFS...BUT BOTH ARE SIMILAR IN TIMING WITH THE PASSAGE OF AN ASSOCIATED SURFACE COLD FRONT THROUGH THE NORTHLAND. THE DIFFERENCE IS THAT THE ECMWF HAS A MUCH STRONG COLD FRONT AND IS SIGNIFICANTLY WETTER THAN THE GFS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1241 PM CDT MON JUL 7 2014 THE VFR CONDITIONS OVER NE MINNESOTA AND NW WISCONSIN EARLY THIS AFTERNOON WILL LIKELY REMAIN VFR THROUGH EARLY TUESDAY AFTERNOON. HOWEVER...TERMINALS COULD SEE PERIODS OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WHICH COULD BRING BRIEF MVFR VSBYS DUE TO THE RAIN. EXPECT WEST TO WNW WINDS AROUND 10 MPH WITH HIGHER GUSTS EARLY THIS AFTERNOON...THEN BECOMING LIGHT LATE THIS AFTERNOON AND TONIGHT. THERE COULD BE BRIEF GUSTY ERRATIC WINDS WITH ANY STORMS. GUSTY NW WINDS WILL DEVELOP LATE TUESDAY MORNING AND EARLY TUESDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DLH 55 70 51 72 / 60 50 10 0 INL 56 67 47 72 / 40 40 20 0 BRD 60 76 52 76 / 50 20 0 0 HYR 56 73 50 73 / 60 40 20 0 ASX 51 67 50 70 / 60 30 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BJT LONG TERM...DAP AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jul 7, 3:42 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 342 PM CDT MON JUL 7 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 342 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING OVER MUCH OF THE NORTHLAND. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS...ESPECIALLY FROM PINE COUNTY MINNESOTA EASTWARD TO THE SAINT CROIX RIVER VALLEY AND HAYWARD LAKES VICINITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON..MANLY EAST OF AN INTERNATIONAL FALLS TO CLOQUET TO SIREN LINE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-081030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 342 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY OVER WESTERN LAKE SUPERIOR. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 7, 5:21 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 521 PM CDT MON JUL 7 2014 MNZ010-011-019-072245- CENTRAL ST. LOUIS-KOOCHICHING-NORTH ST. LOUIS- 521 PM CDT MON JUL 7 2014 ...STRONG STORM NEAR NETT LAKE... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NETT LAKE...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH... * THE THUNDERSTORM WILL BE NEAR... CUSSON BY 540 PM... ORR AND GHEEN BY 545 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4805 9240 4782 9254 4807 9332 4823 9323 DAP
Special weather statement, Jul 7, 6:11 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 611 PM CDT MON JUL 7 2014 MNZ025-026-072345- NORTH CASS-SOUTH ITASCA- 611 PM CDT MON JUL 7 2014 ...STRONG STORM HEADED FOR GRAND RAPIDS... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ZEMPLE...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... COHASSET BY 620 PM... POKEGAMA DAM BY 625 PM... LA PRAIRIE AND GRAND RAPIDS BY 630 PM... GUNN AND COLERAINE BY 635 PM... BOVEY AND BLACKBERRY BY 640 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4733 9318 4711 9325 4722 9388 4740 9383 DAP
Special weather statement, Jul 7, 6:22 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 622 PM CDT MON JUL 7 2014 MNZ011-019-072345- CENTRAL ST. LOUIS-NORTH ST. LOUIS- 622 PM CDT MON JUL 7 2014 ...STRONG STORMS NEAR LAKE VERMILLION... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF COOK...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... TOWER AND SOUDAN BY 645 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4799 9194 4762 9232 4785 9281 4808 9263 DAP
Local storm report, Jul 7, 6:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
626 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 W COHASSET 47.26N 93.71W
07/07/2014 M0.25 INCH ITASCA MN TRAINED SPOTTER
&&
SGOHDESpecial weather statement, Jul 7, 6:55 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 655 PM CDT MON JUL 7 2014 WIZ001-002-080030- BAYFIELD-DOUGLAS- 655 PM CDT MON JUL 7 2014 ...STRONG STORM OVER DOUGLAS COUNTY... AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HAWTHORNE...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... BENNETT BY 705 PM... LAKE NEBAGAMON BY 715 PM... BARNES BY 730 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4651 9128 4627 9135 4640 9207 4658 9202 DAP
Special weather statement, Jul 7, 7:00 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 700 PM CDT MON JUL 7 2014 MNZ011-012-019-080030- CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 700 PM CDT MON JUL 7 2014 ...STRONG STORMS ACROSS NORTHERN MINNESOTA... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WAHLSTEN...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... BEAR HEAD LAKE STATE PARK AND ROBINSON BY 710 PM... RIDGE BY 720 PM... BABBITT BY 725 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4779 9147 4742 9171 4763 9241 4794 9224 DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:00 PM CDT | Special Weather Statement | DLH | Lake | 30 min |
| Jul 7, 7:32 PM CDT | Special Marine Warning | DLH | 43 min | |
| Jul 7, 7:50 PM CDT | Special Weather Statement | DLH | Lake | 40 min |
| Jul 7, 9:27 PM CDT | Special Weather Statement | DLH | Saint Louis | 33 min |
| Jul 7, 9:28 PM CDT | Special Weather Statement | DLH | Pine | 47 min |
| Jul 7, 7:34 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 41 min |
| Jul 7, 8:21 PM CDT | Special Weather Statement | DLH | Ashland | 39 min |
| Jul 7, 8:26 PM CDT | Special Weather Statement | DLH | Douglas | 34 min |
| Jul 7, 8:48 PM CDT | Areal Flood Advisory | DLH | Ashland, Bayfield, Douglas, Iron | 6 hr |
| Jul 7, 9:29 PM CDT | Special Weather Statement | DLH | Sawyer | 46 min |
| Jul 7, 9:35 PM CDT | Special Weather Statement | DLH | Iron | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.